Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Clarity to Move Forward
Jun 10, 2007

Greetings, Dr. Frascino! It is with sincere thanks that I send this email. You seem to carefully read questions and respond to them with thought despite having a very busy practice. Clinicians like you represent the highest ethics and credibility of medicine. (I am a psychologist in private practice and can appreciate the demands of serving others.)

I was diagnosed HIV+ in March/07. This was unexpected as I had gone to see my doctor for the 2nd time in 6 months complaining of daily extreme fatigue, general weakness, decrease in muscle tone/size, slight increase in body fat (5%), dry skin, sensitivity to light, and joint pain primarily in my knees/hips/lower back. Hell, that makes it sound like I'm falling apart! I'm 35, 190 lbs., with an athletic build - skilled weight trainer and cyclist. Nutrition is excellent - almost textbook. Okay, I do have some chocolate ice cream every now and then. These symptoms came on with insidious onset about 1 year ago. In the last 2 years, I've experienced several odd illnesses including 3 rounds of strep throat, 3 rounds of low grade fever, facial warts, genital warts, and accelerated hair loss/thinning. Tests of rheumatoid factor, ANA, liver, glucose, PSA, most other blood work have come back negative. Basically, blood work shows HIV and the Epstein-Barr virus - nothing else.

Do my symptoms sound attributable only to HIV? Should I explore chronic fatigue syndrome, depression? Basically, I'm desperate to "feel better" and improve my daily productivity. I will appreciate any suggestions you have. While I have a trusting and good relationship with my doctor, I'm willing to travel anywhere in the US to gain some clarity. I have not started treatment for HIV, yet. T-cells were 511 and load was 75,000.

Thanks, ST

Response from Dr. Frascino

Hello ST,

Thank you for your kind words.

I'm sorry to hear about your recent HIV diagnosis. To what extent your recent illnesses can be attributed to HIV is difficult to assess in retrospect. Certainly ARS (acute retroviral syndrome) associated with primary HIV infection could account for some of the symptoms for a several-week period of time, but certainly not the entire list! Epstein Barr virus, depending on how recent your infection was, could account for some of the other symptoms. I wouldn't focus so much on figuring out the past, but rather concentrate on any current symptoms. Work with your HIV specialist to identify the underlying cause or causes of these symptoms and address each one individually. HIV-associated fatigue, for example, can have many potential underlying contributing causes. Identifying these can take some effort, but specifically treating each underlying condition ultimately can restore your vim and vigor! (You can learn more about the causes and treatment of HIV-associated fatigue in the archives of this forum.)

Should you explore psychological causes? As a practicing psychologist you probably understand better than almost anyone else the range of somatic symptoms associated with psychological problems, such as depression, anxiety, stress, etc.

Chronic Fatigue syndrome is often over-diagnosed. There are, however, specific criteria for the syndrome that can be evaluated if the clinical picture is suggestive of this diagnosis.

So, to sum up, do I feel your symptoms are attributable only to HIV? No. Should you explore other potential etiologies? Yes. Ultimately, I strongly feel you can and will feel significantly better. Receiving a diagnosis of HIV is never easy and a period of adjustment is to be expected. Your HIV specialist should be treating more than your "numbers" (CD4 count and viral load). Newly diagnosed HIVers often have many issues that require attention. Make a list of your issues and concerns and discuss it in detail with your HIV specialist. Quality of life needs to be an essential part of all treatment equations.

Good luck! I'm here if you need me, OK?

Dr. Bob


Previous
Norvir side effects as booster
Next
symptomatic diarrhea

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement